Alert archive / Kansas / Wind Chill Advisories in 2022

Wind Chill Advisory 7, NWS Dodge City, KS

December 23, 20226 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 23, 2022, 1:39 AM CST for 6 counties in Kansas. It took effect at Dec 23, 2022, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2022, 1:39 AM CST (07:39 UTC)
In effect from
Dec 23, 2022, 6:00 PM CST
Expired
Dec 24, 2022, 9:00 AM CST
In force
15 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -261 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
124 kt
0-1 km storm-relative helicity
-261 m²/s²
0-3 km storm-relative helicity
-240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS43 KDDC 230739
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
139 AM CST Fri Dec 23 2022

KSZ030-031-043>046-232315-
/O.NEW.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/
/O.CON.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
139 AM CST Fri Dec 23 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 40
  below zero. For the wind chill advisory for Friday night and
  Saturday morning the wind chill values could be as low as 15 
  below zero.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas. 

* WHEN...Until noon CST /11 AM MST/ Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frostbite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$

KSZ061>066-074>081-084>090-231800-
/O.CON.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
139 AM CST Fri Dec 23 2022 /1239 AM MST Fri Dec 23 2022/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 40 
  below zero. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas. 

* WHEN...Until noon CST /11 AM MST/ Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$
3 follow-up statements
173 
WWUS43 KDDC 231707
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1107 AM CST Fri Dec 23 2022

KSZ030-031-043>046-240115-
/O.CAN.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/
/O.CON.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
1107 AM CST Fri Dec 23 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST SATURDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Although winds will ease and temperatures warm slightly
  enough to no longer meet wind chill warning criteria this
  afternoon...temps will drop quickly tonight into Saturday
  morning the wind chill values falling to as low as 15 below 
  zero.

* WHERE...Portions of central and west central Kansas.

* WHEN...From 6 PM this evening to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ061>066-074>081-084>090-231815-
/O.CAN.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1107 AM CST Fri Dec 23 2022 /1007 AM MST Fri Dec 23 2022/

...WIND CHILL WARNING IS CANCELLED...

While temperatures will remain cold through tonight...winds will 
gradually ease with associated wind chill readings rising above 
warning and advisory criteria. 

$$
648 
WWUS43 KDDC 232029
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
229 PM CST Fri Dec 23 2022

KSZ030-031-043>046-241500-
/O.CON.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
229 PM CST Fri Dec 23 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST SATURDAY...

* WHAT...Temperatures will drop quickly into the single digits to
  below zero this evening and remain cold through Saturday
  morning. This will create wind chill values as low as 15 below 
  zero.

* WHERE...Portions of central and west central Kansas primarily
  north of Highway 96 and along the Interstate 70 corridor.

* WHEN...From 6 PM this evening to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
878 
WWUS43 KDDC 241456
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
856 AM CST Sat Dec 24 2022

KSZ030-031-043>046-241600-
/O.EXP.KDDC.WC.Y.0007.000000T0000Z-221224T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
856 AM CST Sat Dec 24 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 1:36 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 23, 1:36 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
136 AM CST Fri Dec 23 2022

...Update...

.UPDATE...
Issued at 135 AM CST Fri Dec 23 2022

After collaboration with GLD and ICT and seeing we could have some
brief wind chill values close to -15 for Saturday morning the
decision was made to add areas along and north of K-96 into a wind
chill advisory.

&&

.SHORT TERM...(Today through Saturday)
Issued at 1223 AM CST Fri Dec 23 2022

06Z obs continue to show a large trough with a 140 kt jet streak
from the Canadian Rockies to the deep south. The upper level low
is situated near Minneapolis and the large chunk of arctic air
has overspread the central and eastern portions of the country. At
the surface a 1040-1050 mb high extends from central Wyoming
through northwest Oklahoma and this has relaxed the pressure
gradient a bit as wind speeds are in the order of 10-20 mph and
combining with air temperatures in the -1 to -6 range we have wind
chills running -20 to -30.

For today we should see a slight warming of the polar air as with
mostly sunny to partly cloudy skies we will have decent insolation
to have 850 mb temperatures by afternoon in the -14 to -17 (C)
range. More mid and high level clouds will be present in our
southwest zones as a 700 mb shortwave with modest moisture will
move in from the Colorado rockies to near the Oklahoma border. The
large high pressure center should be situated in the northern
plains which will continue to relax the winds so that by afternoon
they will be around 5-15 mph. With lighter winds and high
temperatures in the teens to near 20 we should have more
tolerable wind chills compared to Thursday in the single digits to
near 10 degrees.

Tonight expect another chilly night with clear skies and light
winds which should allow for decent radiational cooling. The core
of the arctic air should be further east as lower level winds take
a more westerly downsloping flow. Lows will be in the single
digits to just below zero and with lighter winds the wind chill
values should be at around -10 below as the coldest. Therefore
decided that a wind chill advisory for Friday night is not
necessary at this point.

Saturday the westerly winds at the surface should continue to warm
the boundary level as 850 mb temperatures will range from -6 (C)
in the east to 2 (C) in the far west. We will probably have more
high and mid level cloud cover as northwest flow aloft brings in
modest moisture in the 500-700 mb levels. Winds at the surface
should stay light all day and highs range from the 20s in the east
to the upper 30s near the Colorado border.

.LONG TERM...(Saturday through Thursday)
Issued at 141 PM CST Thu Dec 22 2022

Significant airmass modification is seen going into the weekend.
Light westerly winds return with weak downslope warming as the
main arctic airmass continues to retreat into the Midwest. While
still a cold and dry airmass, the NBM forecast warms overnight
lows into the single digits above zero by Sunday morning while
highs in the 20s on the lower Plains and the 30s on the High
Plains modify to the 30s to low 50s west by Sunday afternoon.
This overall trend looks to carry into the workweek as an
amplified upper ridge develops into the Rockies region with
potential for better downslope trajectories in the boundary layer.
The ECMWF ensemble mean at Liberal on Wednesday is 63 degrees.

The next major synoptic scale trough appears to develop around
Day 7 late Thursday into Friday. Canadian/GFS and ECMWF all show a
sharp synoptic scale trough moving into the Plains, as pressure
falls develop a typical Elkhart low that ejects eastward ahead of
what appears to be a rather insignificant cold front.

ECMWF ensemble members produce anywhere from nothing - to a range
of 0.01 to 0.06 inches of precipitation on a 6 hour basis, and a
trace to just under an inch of snow. In those same timescales. The
NBM is accounting for a lot of this already with about a 20
percent chance of snow or fzra/mixed phase on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CST Thu Dec 22 2022

VFR flight conditions for all terminals during the TAF time
period. Mid and upper level clouds will overspread our southwest
zones and GCK and LBL will see this cloud deck during the late
morning and early afternoon.  Winds will be generally breezy
through the night and into the morning with speeds of 12-20 kts
and gusts to 25 kts. After 18Z winds should diminish and continue
to diminish to below 12kts after 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18   0  31   9 /   0   0   0   0
GCK  17   1  33  10 /   0   0   0   0
EHA  20   6  38  15 /   0   0   0   0
LBL  20   2  35   9 /   0   0   0   0
HYS  14  -2  24   3 /   0   0   0   0
P28  18   4  28   9 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ today for KSZ030-
031-043>046-061>066-074>081-084>090.

Wind Chill Advisory from 6 PM this evening to 9 AM CST Saturday
for KSZ030-031-043>046.

&&

UPDATE...Tatro
SHORT TERM...Tatro
LONG TERM...Russell
AVIATION...Tatro
Hazardous weather outlook, Dec 22, 2:37 AM CST, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
237 AM CST Thu Dec 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-230845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
237 AM CST Thu Dec 22 2022 /137 AM MST Thu Dec 22 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Brutally cold wind chills as cold as -40 will be possible during
the day today. Strong winds out of the northwest will be sustained
at 20-30 mph with gusts over 40 mph. A band of light snow will
move through the early and mid morning hours which could produce
up to 1 inch in spots. The snow combined with the wind will lead
to areas of blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Cold weather should start to depart on Friday. No hazardous
weather is expect through day seven.

.SPOTTER INFORMATION STATEMENT...

Nearby

Wind Chill Advisories in Kansas, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.